Alert archive / Indiana / Flash Flood Warnings in 2008
Flash Flood Warning 16, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at May 27, 2008, 4:23 PM EDT for Lawrence County, Martin County, Indiana. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2008, 4:23 PM EDT (20:23 UTC)
- Expired
- May 27, 2008, 9:30 PM EDT
- In force
- 5 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lawrence County, IN, Martin County, IN
The radar
The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:35 PM EDT | FLASH FLOOD | 8 Nne Bedford, IN | WATER WAS COVERING PORTIONS OF BARTLETTSVILLE ROAD |
| May 27, 5:50 PM EDT | FLASH FLOOD | 3 Nw Bedford, IN | PART OF STATE ROAD 54 NEAR AVOCA WAS REPORTED TO BE DAMAGED WITH PARTS OF THE ROAD MOVING IN THE FLOOD WATERS. WATER WAS ALSO APPROACHING A FEW HOMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIND 272023
FFWIND
INC093-101-272330-
/O.NEW.KIND.FF.W.0016.080527T2023Z-080527T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
423 PM EDT TUE MAY 27 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
NORTHEASTERN MARTIN COUNTY IN SOUTHWEST INDIANA...
* UNTIL 730 PM EDT
* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OOLITIC.
RAINFALL AMOUNTS OF TWO TO THREE INCHES IN A SHORT PERIOD OF TIME IS
EXPECTED IN THE WARNED AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3868 8679 3883 8678 3896 8663 3900 8632
3899 8629 3891 8629 3888 8652 3883 8655
3876 8653 3875 8631 3869 8631
TIME...MOT...LOC 2023Z 180DEG 0KT 3877 8671 3879 8646
$$
JAS3 follow-up statements
000
WGUS73 KIND 272054
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
449 PM EDT TUE MAY 27 2008
INC093-101-272330-
/O.CON.KIND.FF.W.0016.000000T0000Z-080527T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE-MARTIN-
449 PM EDT TUE MAY 27 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
NORTHEASTERN MARTIN AND LAWRENCE COUNTIES...
AT 445 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS IN LAWRENCE COUNTY
REPORTED FLASH FLOODING OVER THE WARNED AREA WITH WATER COVERING
PORTIONS OF BARTLETTSVILLE ROAD...STEVENS LANE...YOCKEY ROAD...AND
LITTLE SALT CREEK RUN ROAD.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OOLITIC.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3868 8679 3883 8678 3896 8663 3900 8632
3899 8629 3891 8629 3888 8652 3883 8655
3876 8653 3875 8631 3869 8631
TIME...MOT...LOC 2049Z 180DEG 0KT 3877 8671 3879 8646
$$
BROOKS000
WGUS73 KIND 272205
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
559 PM EDT TUE MAY 27 2008
INC093-101-272330-
/O.CON.KIND.FF.W.0016.000000T0000Z-080527T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE-MARTIN-
559 PM EDT TUE MAY 27 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
NORTHEASTERN MARTIN AND LAWRENCE COUNTIES...
AT 550 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS IN LAWRENCE COUNTY
REPORTED FLASH FLOODING OVER THE WARNED AREA WITH WATER COVERING
PORTIONS OF BARTLETTSVILLE ROAD...STEVENS LANE...YOCKEY
ROAD...LITTLE SALT CREEK RUN ROAD...TWIN BRIDGES ROAD...PATTON HILL
ROAD...AND STATE ROAD 54 NEAR AVOCA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OOLITIC.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3868 8679 3883 8678 3896 8663 3900 8632
3899 8629 3891 8629 3888 8652 3883 8655
3876 8653 3875 8631 3869 8631
TIME...MOT...LOC 2159Z 180DEG 0KT 3877 8671 3879 8646
$$
BROOKS000
WGUS53 KIND 272325
FFWIND
INC093-101-280130-
/O.EXT.KIND.FF.W.0016.000000T0000Z-080528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT TUE MAY 27 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
NORTHEASTERN MARTIN COUNTY IN SOUTHWEST INDIANA...
* UNTIL 930 PM EDT
* AT 718 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS IN LAWRENCE COUNTY
REPORTED FLASH FLOODING OVER THE WARNED AREA WITH WATER COVERING
PORTIONS OF BARTLETTSVILLE ROAD...STEVENS LANE...YOCKEY
ROAD...LITTLE SALT CREEK RUN ROAD...TWIN BRIDGES ROAD...PATTON HILL
ROAD...STATE ROAD 54 NEAR AVOCA...AND PARKS IMPLANT ROAD.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OOLITIC.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3868 8679 3883 8678 3896 8663 3900 8632
3899 8629 3891 8629 3888 8652 3883 8655
3876 8653 3875 8631 3869 8631
TIME...MOT...LOC 2322Z 180DEG 0KT 3877 8671 3879 8646
$$
BROOKSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:17 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 27, 2:17 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 217 PM EDT TUE MAY 27 2008 .AVIATION... DISCUSSION FOR THE 00Z TAFS LOW PRESSURE RIDING ALONG A FRONTAL BOUNDARY ACROSS NORTHERN KY WILL KEEP RAIN AND PERIODS OF MVFR CIGS/VIS ACROSS HUF/IND/BMG THROUGH 4Z. PRECIP SHOULD EXIT THE AREA BY 06Z WITH VFR CONDS EXPECTED TO PREVAIL AS NE SFC WINDS DRAW DRIER AIR INTO THE REGION. A NE SFC WIND SHOULD CONTINUE THROUGH WEDS. && .DISCUSSION... FORECAST FOCUS WILL BE ON TEMPERATURES THROUGH THIS WEEK UNTIL THE NEXT CHANCE OF RAIN BY FRIDAY. THE CURRENT SURFACE MAP SHOWS THAT A COLD FRONT HAS SETTLED ACROSS THE EXTREME SOUTHERN REACHES OF THE FORECAST AREA. A DETAILED SURFACE ANALYSIS SHOWS THAT THE FRONT APPEARS TO BE JUST SOUTH OF BMG BUT NOT TO LWV YET. THE MID LEVEL FLOW PATTERN AT H5 SHOWS A RIDGE DOMINATING THE SOUTHEASTERN PORTION OF THE CONUS...WITH A RATHER DEEP TROUGH OVER SOUTHEASTERN CANADA AND A BROAD TROUGH OFF THE WEST COAST. THE MODELS WERE QUITE SIMILAR IN WHAT IS A RATHER BENIGN WEATHER PATTERN FOR MOST OF THIS WEEK AND A BLEND OF GUIDANCE VALUES WAS USED. TONIGHT...THE COLD FRONT WILL CONTINUE TO SLOWLY SINK SOUTH AS HIGH PRESSURE FROM THE NORTHERN PLAINS DROPS SOUTH INTO THE LAKES REGION. THIS SHOULD HELP TO GRADUALLY CLEAR SKIES AND BRING DRIER AIR IN. BUT WILL HANG ON TO LOW POPS ALMOST EVERYWHERE THROUGH 03Z AND THEN JUST IN THE FAR SOUTH AFTER 03Z. THEN THE DRIER AIR WILL WIN OUT ACROSS THE NORTH. LOWS IN THE LOW 40S NORTH AND MID 50S SOUTH WITH QUITE A GRADIENT ACROSS THE AREA TONIGHT. ON WEDNESDAY...THE SURFACE HIGH WILL SETTLE OVER THE CHICAGO AREA AS THE H5 RIDGE STRENGTHENS OVER THE AREA. THE RESULT SHOULD BE A QUIET AND PARTLY TO MOSTLY SUNNY DAY. H8 TEMPS OF +10 TO +12C WILL GIVE HIGHS AROUND 70...AS THE SURFACE HIGH AND POOR MIXING WILL KEEP THE TEMPERATURES FROM REACHING THEIR FULL POTENTIAL. ANOTHER COOL NIGHT TOMORROW NIGHT WITH THE HIGH OVERHEAD AND LOWS IN THE 40S ACROSS THE AREA. THINGS WILL START TO WARM UP BY THURSDAY AS THE SURFACE HIGH PRESSURE SLIDES EAST AND SETS UP RETURN FLOW. THIS SHOULD SEND TEMPS INTO THE MIDDLE 70S. FOR THE OVERNIGHT THERE WILL BE A VORT MAX RIDING ON THE NORTHERN BOUNDARY OF THE RIDGE AND THIS WILL GENERATE SOME NOCTURNAL CONVECTION BUT THIS IS EXPECTED TO REMAIN WELL NORTH OF THE AREA. ON FRIDAY THE RIDGE WILL START TO COLLAPSE AT H5 AND A SURFACE LOW WILL BE DROPPING SOUTHEAST OUT OF THE NORTHERN PLAINS. THERE MAY BE SOME LATE DAY SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE FAR NORTHWEST BUT IT LOOKS AS THOUGH THE BETTER CHANCE FOR RAIN WILL BE OVERNIGHT FRIDAY AS THE FRONT PUSHES SOUTH. THE GFS SHOWS CONTINUED CHANCES OF RAIN THROUGH SATURDAY WITH ANOTHER SLOW MOVING FRONTAL BOUNDARY. WARM WEATHER IS EXPECTED TO START NEXT WEEK AS ANOTHER STRONG RIDGE ALOFT WILL PUSH IN. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...CO PUBLIC...JOHNSON
Hazardous weather outlook, May 27, 2:26 PM EDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 226 PM EDT TUE MAY 27 2008 INZ021-028>031-035>049-051>057-281830- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH- 226 PM EDT TUE MAY 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY. LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT FORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060>065-067>072-281830- SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- 226 PM EDT TUE MAY 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL INDIANA...PRIMARILY SOUTH OF A BLOOMINGTON TO COLUMBUS LINE AFTER 200 PM EDT THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED BUT VERY HEAVY DOWNPOURS WILL ACCOMPANY THESE STORMS. LOCALIZED FLOODING COULD RESULT IN THE HEAVIEST STORMS. STORMS SHOULD DIMINISH BY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY. LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT FORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) LJ
In the hours before
Local storm report, May 27, 3:23 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLASH FLOOD 8 N MITCHELL 38.85N 86.48W
05/27/2008 LAWRENCE IN LAW ENFORCEMENT
REPORTED BETWEEN MITCHELL AND BEDFORD
&&
ABROOKSLocal storm report, May 27, 3:32 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
332 PM EDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TORNADO 4 N WASHINGTON 38.72N 87.17W
05/27/2008 DAVIESS IN LAW ENFORCEMENT
BRIEF TOUCHDOWN IN OPEN FIELD. NO DAMAGE. WITNESSED BY
COUNTY SHERIFF.
&&Local storm report, May 27, 4:13 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLASH FLOOD 5 N MITCHELL 38.81N 86.48W
05/27/2008 LAWRENCE IN LAW ENFORCEMENT
WATER WAS COVERING ONE LANE EACH WAY ON STATE ROAD 37
BETWEEN MITCHELL AND BEDFORD NEAR THE MARION TOWNSHIP
FIRE DEPARTMENT.
&&
ABROOKSLocal storm report, May 27, 4:16 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
416 PM EDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLASH FLOOD 6 NW BROWNSTOWN 38.94N 86.12W
05/27/2008 JACKSON IN LAW ENFORCEMENT
FLASH FLOODING WAS REPORTED ON STATE ROAD 58 NEAR KURTZ
AND THE SOUTH FORK OF SALT CREEK
&&
ABROOKSThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:36 AM EDT | Dense Fog Advisory | IND | Boone, Brown, Clay, Daviess, Greene, Hamilton and 13 more | 5 hr |
| May 27, 3:05 PM EDT | Flash Flood Warning | IND | Lawrence | 3 hr |
| May 27, 3:21 PM EDT | Flash Flood Warning | IND | Jackson | 4 hr |
| May 27, 3:42 PM EDT | Flash Flood Warning | IND | Daviess, Knox | 5 hr |
| May 27, 4:22 PM EDT | Severe Thunderstorm Warning | IND | Lawrence | 23 min |
| May 27, 7:36 PM EDT | Areal Flood Warning | IND | Jackson | 4 hr |
Nearby
Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.